Alert archive / New York / River Flood Warnings in 2020

River Flood Warning 2, NWS New York, NY

December 25, 2020Orange County, Rockland County, New York; Bergen County, Passaic County, New Jersey

NWS New York, NY issued this river flood warning at Dec 25, 2020, 10:55 AM EST for Orange County, Rockland County, New York; Bergen County, Passaic County, New Jersey. It was in force for 21 hr.

The area

The outline as issued.

The facts

Issued
Dec 25, 2020, 10:55 AM EST (15:55 UTC)
Expired
Dec 26, 2020, 8:00 AM EST
In force
21 hr
Issued by
NWS New York, NY
Area
Storm-based polygon
Flood severity
Minor

Counties Bergen County, NJ, Passaic County, NJ, Orange County, NY, Rockland County, NY

The radar

The Brookhaven radar (KOKX), 115 km from the middle of the area, began a volume at 15:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Ramapo River at Mahwah (MAWN4). The gauge peaked at 8.56 ft at Dec 25, 2020, 7:00 PM EST.

actionminormoderate4681012/2512/2612/27
Action stage
7.5 ft
Minor stage
8 ft
Moderate stage
9 ft
Major stage
12 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01387500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

429 
WGUS41 KOKX 251555
FLWOKX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Upton NY
1055 AM EST Fri Dec 25 2020

...The National Weather Service in Upton NY has issued a Flood 
Warning for the following rivers in New Jersey...New York...

  Ramapo River near Mahwah affecting Orange, Rockland, Bergen and 
  Passaic Counties.

For the Ramapo River...including Mahwah...Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Caution is urged when walking near riverbanks.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued this evening at 800 PM EST.

&&


NJC003-031-NYC071-087-260100-
/O.NEW.KOKX.FL.W.0002.201225T1555Z-201226T0300Z/
/MAWN4.1.ER.201225T1450Z.201225T1600Z.201225T2100Z.NO/
1055 AM EST Fri Dec 25 2020

The National Weather Service in Upton has issued a

* Flood Warning for
  the Ramapo River near Mahwah.
* From this morning to this evening.
* At 9:30 AM EST Friday the stage was 7.9 feet.
* Flood stage is 8.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise to a crest of 8.2 feet 
  late this morning. It will then fall below flood stage this 
  evening.
* Impact...At 8.0 feet, Minor flooding along Route 202. 
* Flood History...This crest compares to a previous crest of 8.2 
  feet on 12/02/1996.

&&


            Fld   Observed           Forecasts (1 pm EST)     
Location    Stg   Stg   Day/Time     Sat   Sun   Mon          

Ramapo River
Mahwah      8.0   7.9   Fri 9 am EST 6.9   5.7   MSG          





&&

LAT...LON 4096 7425 4102 7430 4131 7417 4128 7411
      4108 7413

$$

DJ
1 follow-up statement
320 
WGUS81 KOKX 252215
FLSOKX

Flood Statement
National Weather Service Upton NY
515 PM EST Fri Dec 25 2020

...The Flood Warning is extended for the following rivers in New 
Jersey...New York...

  Ramapo River near Mahwah affecting Orange, Rockland, Bergen and 
  Passaic Counties.

For the Ramapo River...including Mahwah...Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Caution is urged when walking near riverbanks.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

This will be the last statement unless water levels rise higher than 
currently anticipated.

&&


NJC003-031-NYC071-087-261300-
/O.EXT.KOKX.FL.W.0002.000000T0000Z-201226T1300Z/
/MAWN4.1.ER.201225T1450Z.201226T0000Z.201226T1100Z.NO/
515 PM EST Fri Dec 25 2020

...The Flood Warning is now in effect until tomorrow morning...

The Flood Warning continues for
  the Ramapo River near Mahwah.
* Until Saturday morning.
* At 4:30 PM EST Friday the stage was 8.5 feet.
* Flood stage is 8.0 feet.
* Minor flooding is occurring and minor flooding is forecast.
* Recent Activity...The maximum river stage in the 24 hours ending 
  at 4:30 PM EST Friday was 8.5 feet.
* Forecast...The river is expected to rise to a crest of 8.6 feet 
  this evening. It will then fall below flood stage tomorrow morning.
* Impact...At 9.0 feet, State Route 202 floods downstream. Moderate 
  flooding along Route 202 and Route 17. Water into backyards. Minor 
  flooding along Brakeshoe Place, Brook Street and Catherine Avenue.
* Flood History...This crest compares to a previous crest of 8.6 
  feet on 06/23/1972.

&&


            Fld   Observed           Forecasts (7 pm EST)     
Location    Stg   Stg   Day/Time     Sat   Sun   Mon          

Ramapo River
Mahwah      8.0   8.5   Fri 4 pm EST 7.1   5.9   MSG          





&&

LAT...LON 4096 7425 4102 7430 4131 7417 4128 7411
      4108 7413

$$

JE

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this river flood warning went out at Dec 25, 10:48 AM EST, 7 minutes earlier.

Area forecast discussion, Dec 25, 10:48 AM EST, 7 minutes before
Area Forecast Discussion
National Weather Service New York NY
1048 AM EST Fri Dec 25 2020

.SYNOPSIS...
A strong frontal system will pass over the area today. High
pressure builds in for the upcoming weekend. A cold front
approaches on Monday and passes through Monday night, followed
by high pressure through midweek.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Forecast update: Flood Watch has been cancelled though lingering
showers remain though the afternoon.

River Flood Warnings have been issued for the Yantic River in CT
and the Ramapo River in NJ near Mahwah through this evening. Be
mindful of flooded roads if driving today.

Otherwise, a strong storm system continues to move across the
region today.

A strong low-level jet has shifted east of NYC and will continue
to shift eastward through the morning and into the early
afternoon out ahead of an approaching cold front. The strong
winds aloft have mixed down to the surface, with many locations
observing wind gusts in the 50-60 mph range. These gusts are now
confined to the eastern half of the CWA where the high wind
warnings remain.

Moderate to locally heavy rainfall will also continue, with the
heaviest rainfall expected to fall across Long Island and
southern CT this morning. A nose of PW values of 1.5 inches,
which per SPC climatology would be a record for the date (Dec.
25), has moved over the far eastern portion of Long Island.
Rainfall across the region will average close to 2 inches with
locally higher amounts possible. The rainfall, combined with a
melting snowpack will produce some flooding across the region.
A flood watch remains up for all but Long Island through Friday
morning.

The deep-layered southerly flow will also result in anomalously
warm temperatures today with highs in the upper 50s to near 60.
Max temperatures will occur early this morning, then fall
through the afternoon into the upper 30s and 40s. Record highs
may come close in a few spots.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Main upper level trough axis moves across the region Friday night.
Will continue to carry low chance POPs for the first half of the
night for scattered rain and snow showers. Drier weather is expected
mainly after midnight as surface high pressure starts to build into
the region.

The trough axis shifts through the region on Saturday, but with
limited moisture. Outside of perhaps some flurries well north
and west of the city, it's probably a dry day with temperatures
below normal.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
High pressure builds in from the southwest Saturday night and
Sunday and will be centered offshore to our south by Sunday
night. Dry through the period with a continuation of below
normal temperatures.

Another upper trough and associated surface low then shift from the
Great Lakes on Monday into SE Canada Tuesday. This could drag a warm
front into part of the forecast area by late in the day Monday, but
in any case, a cold front likely passes through during Monday night.
Chc PoPs during Monday afternoon and night. PCPN type most likely
rain.

High pressure then builds in from the Great Lakes on Tuesday with
it's axis near the forecast area by late on Wednesday. This will
bring us dry weather with high temperatures slightly below normal
both days.

&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
A strong cold front will move across this morning and will move
farther east of the region this afternoon into tonight. A trough
moves in tonight. High pressure begins to build in for the start
of the weekend.

The main low level jet providing very high LLWS has shifted well
east of the NYC terminals and will be moving east of KGON by
around 14Z this morning. Gusts are much lower for most terminals
except for KGON, ranging mainly from 20-30 kt. Expecting this to
become mostly a 20-25 kt range late this morning through the
remainder of the TAF period. Meanwhile, KGON still will have
some 30 to 45 kt gusts before dropping to a 20-30 kt range by
late this morning.

Regarding category forecast, still some MVFR and IFR conditions
remain with lingering rainfall. This will be the main issue
today with a slow improvement forecast. VFR is not forecast to
return until tonight and even that could have some further
delay as there is a slight chance of rain and snow showers. VFR
expected late in the TAF period late tonight into early
Saturday.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Amendments likely to adjust timing of category changes and with
rainfall today.

The afternoon KJFK haze potential forecast is YELLOW...which implies
slant range visibility 4-6SM outside of cloud.

The afternoon KLGA haze potential forecast is YELLOW...which implies
slant range visibility 4-6SM outside of cloud.

The afternoon KEWR haze potential forecast is YELLOW...which implies
slant range visibility 4-6SM outside of cloud.

.OUTLOOK FOR 12Z SATURDAY THROUGH TUESDAY...
.Saturday...VFR. W winds 10-15 kt gusts near 20 kt.
.Sunday... VFR.
.Monday...Chance of showers with MVFR possible, mainly in the
afternoon.
.Tuesday...VFR. NW winds 15-20 kt with gusts up to 25kt.

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

&&

.MARINE...
Winds are beginning to diminish this morning, with a Gale
Warning now in effect for NY Harbor, the western ocean and the
western Long Island Sound. The rest of the waters, a storm
warnings remain in effect. Winds will continue to diminish
through the morning. Expect short period gale gusts from late
morning into start of the afternoon, By mid to late afternoon,
SCA level wind gusts are expected for all waters which will
linger into tonight.

SCA conditions then continue through Saturday night on the
ocean as seas slowly subside through the period. Relatively
tranquil conditions follow for Sunday with a ridge of high
pressure shifting across the eastern seaboard. Winds then
increase on Monday ahead of a cold front that is expected to
pass through the waters during Monday night. SCA conds are
likely at least on the ocean waters Monday afternoon and night.

&&

.HYDROLOGY...
A flood watch remains in effect for all of the region but
Nassau and Suffolk Counties on Long Island. Total rainfall
of 2 to 3 inches is forecast across the region with the
highest amounts across the higher elevations of interior NE NJ,
the Lower Hudson Valley, and interior CT due to a SE flow and
orographic lift.

Small streams and rivers are likely to approach bankfull if not
exceed flood stage. A few main stem rivers may approach
bankfull and also could exceed flood stage if higher amounts of
rainfall occur.

&&

.TIDES/COASTAL FLOODING...
Tide levels peaking across lower NY/NJ harbor and south shore
bays of LI early this morning with strong S-SE flow ahead of a
potent cold front. Still water levels will approach minor flood
levels (1 to 1 1/2 ft AGL) in NY/NJ harbor, but combined with
rain and wave action, at least localized minor coastal
flood/shoreline impacts are likely.

Localized moderate inundation (around 2 ft AGL) possible in
Nassau this morning due to stillwater in solid minor and wave
action.

Coastal SE CT and south facing portions of the twin forks
likely to see minor flood/shoreline impacts due to water levels
approaching and/or touching minor flood levels and wave action.
3 to 5 ft surf quite likely along SE CT shoreline during time
of high tide.

Water levels may fall short of minor and with diminishing wave
action during time of high tide along W LI Sound,
coastal/shoreline impacts may be minimal and localized there.

North facing locations across LI are not expected to see much in
the way of impacts with strong offshore flow.

Scattered dune erosion and localized overwash likely with this
morning high tide due to the very strong S-SE flow and breakers
of 10-15 ft.

Water levels should be much lower with tonight's high tide as
strong W-SW flow develops behind the frontal passage.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory until 7 AM EST Saturday for ANZ330-335-
     338-340-345-350-353-355.

&&

SYNOPSIS...BC/DW
NEAR TERM...DJ
SHORT TERM...BC
LONG TERM...JC/DW
AVIATION...JM
MARINE...BC/DW
HYDROLOGY...BC
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Dec 25, 10:39 AM EST, 16 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
1039 AM EST Fri Dec 25 2020

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-261545-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
1039 AM EST Fri Dec 25 2020

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-261545-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
1039 AM EST Fri Dec 25 2020

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Local storm report, Dec 25, 8:01 AM EST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
801 AM EST FRI DEC 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 AM     HIGH SUST WINDS  1 S CAPTREE STATE PARK  40.62N 73.26W
12/25/2020  M47 MPH          SUFFOLK            NY   MESONET

&&
Local storm report, Dec 25, 8:32 AM EST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
832 AM EST FRI DEC 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     NON-TSTM WND DMG GOLDEN'S BRIDGE         41.29N 73.67W
12/25/2020                   WESTCHESTER        NY   PUBLIC

            PICTURE ON SOCIAL MEDIA SHOWING TRANSFORMER
            DOWN AND ON FIRE.

&&
Local storm report, Dec 25, 8:43 AM EST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
843 AM EST FRI DEC 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 AM     NON-TSTM WND GST 4 WNW VAILS GATE        41.48N 74.12W
12/25/2020  M62 MPH          ORANGE             NY   PUBLIC

            REPORTED ON A HOME WEATHER STATION.

&&
Local storm report, Dec 25, 8:48 AM EST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
848 AM EST FRI DEC 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     NON-TSTM WND DMG MANHASSET HILLS         40.76N 73.68W
12/25/2020                   NASSAU             NY   PUBLIC

            SOCIAL MEDIA PICTURES OF A POWERPOLE SNAPPED
            WITH POWER OUT. TIME ESTIMATED.

&&
Local storm report, Dec 25, 10:24 AM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1024 AM EST FRI DEC 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     NON-TSTM WND DMG 1 S PEACH LAKE          41.36N 73.58W
12/25/2020                   WESTCHESTER        NY   TRAINED SPOTTER

            POWER LINES DOWN.

&&
Local storm report, Dec 25, 10:26 AM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1026 AM EST FRI DEC 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 AM     NON-TSTM WND DMG 6 W NEW CANAAN          41.13N 73.60W
12/25/2020                   FAIRFIELD          CT   TRAINED SPOTTER

            60 FT OAK TREE UPROOTED AND LEANING ON POWER
            LINES.

&&

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 1:26 AM ESTAreal Flood AdvisoryOKXOrange, Rockland58 min
Dec 25, 2:07 AM ESTAreal Flood WarningOKXOrange, Rockland, Westchester7 hr
Dec 25, 2:24 AM ESTAreal Flood AdvisoryOKXOrange, Putnam, Westchester5 hr
Dec 25, 2:53 AM ESTSpecial Weather StatementOKXRichmond52 min
Dec 25, 4:35 AM ESTAreal Flood WarningOKXSuffolk5 hr
Dec 25, 4:40 AM ESTAreal Flood AdvisoryOKXSuffolk3 hr
Dec 25, 6:01 AM ESTGale WarningOKX5 hr
Dec 25, 10:32 AM ESTSmall Craft AdvisoryOKX49 hr

Nearby

River Flood Warnings in New York, 2020River Flood Warnings in New Jersey, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.